What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 2:32 AM CST, 1 hour 58 minutes earlier. Its key messages:
- Isolated severe storms will be possible into mid morning. Hail to the size of quarters will be the main concern.
- Strong wind gusts in excess of 50 mph may be possible behind these storms before they exit to the northeast by mid morning.
- A few severe storms will again be possible this afternoon and evening, with the better chances in northeast NE and northwest IA. Hail, wind and and isolated tornado are all possible, although the tornado threat may remain just south of the area if the near surface front does not get far enough north.
- Periods of rain and isolated thunderstorms continue into Wednesday. Still some question marks on rainfall totals, but pockets of 2-3 inches are likely. While this may cause some local rises in small streams and creeks, flash flooding is not anticipated.
- After a break on Thursday, rain and thunderstorm chances return for Friday into the beginning of next week.
Area forecast discussion, May 19, 2:32 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
332 AM CDT Mon May 19 2025
.KEY MESSAGES...
- Isolated severe storms will be possible into mid morning.
Hail to the size of quarters will be the main concern.
- Strong wind gusts in excess of 50 mph may be possible behind
these storms before they exit to the northeast by mid morning.
- A few severe storms will again be possible this afternoon and
evening, with the better chances in northeast NE and
northwest IA. Hail, wind and and isolated tornado are all
possible, although the tornado threat may remain just south of
the area if the near surface front does not get far enough
north.
- Periods of rain and isolated thunderstorms continue into
Wednesday. Still some question marks on rainfall totals, but
pockets of 2-3 inches are likely. While this may cause some
local rises in small streams and creeks, flash flooding is not
anticipated.
- After a break on Thursday, rain and thunderstorm chances
return for Friday into the beginning of next week.
&&
.DISCUSSION...
Issued at 330 AM CDT Mon May 19 2025
NOW THROUGH WEDNESDAY: Elevated showers with isolated lightning
strikes continue to lift to the northeast across the area very early
this morning. This out ahead of an upper level trough tracking
eastward out of the Rockies and a surface low and attendant
boundaries over western Nebraska - with moisture being provided by a
40 to 50 kt low level jet (LLJ) over our area. Current SPC
mesoanalysis indicates any appreciable instability and effective
shear remaining to the south of our CWA. However, model guidance
would suggest elevated instability on the order of 500-1000 J/KG
lifting into our area toward daybreak. With effective shear around
30 kts and mid level lapse rates of 7-8 deg C/KM cannot rule out an
isolated severe storm with hail to the size of quarters through at
least mid morning, before lifting to the northeast with the
associated mid level frontogenesis. Wind is a lesser threat with
a low level inversion in place.
In spite of an inversion, there is at least some concern for
the potential of strong easterly winds (possibly 50+ mph) mixing
down from the LLJ on the backside of the showers and storms.
Nearly every hi- res model shows this potential to some degree -
with the HRRR and ARW being the strongest with these winds.
That being said, model soundings are less bullish on mixing
these gusts down, though it will be something to keep an eye on
through the morning hours.
Scattered showers and storms will periodically continue through the
day as the mid/upper low and trough axis pivots into the northern
Plains and the LLJ meanders toward Minnesota. Surface low tracks
north through NE during the day. Guidance indicates that we'll see
an increase in instability, but also more a little more capping. If
we're able to see efficient moisture return with the easterly and
southeasterly flow and we're not inhibited by convection to our
south, could see a few strong to severe storms near and east of US
Hwy 81 during the afternoon and evening hours where instability is
highest (over 1500 J/kg). Think that large hail remains the main
threat, with damaging wind gusts as the secondary threat. If the
surface warm front can move this far north through the day, a
tornado may be possible near the boundary - though there is a
greater chance of this boundary remaining to the south of our CWA.
Showers and storms continue through Tuesday as the low pressure
moves off to the east and northwesterly flow aloft remains in place.
By Wednesday morning, still expect another area of mid/upper low
pressure to develop to our east, which maintains our rain and storm
chances through the day Wednesday.
Temperatures remain below normal with strong winds through Tuesday
night. Easterly winds become northwesterly behind the surface low
exiting our area Tuesday and remain breezy Wednesday.
Some uncertainty in rainfall totals through this event, mainly
stemming from the potential for our moisture return to be cut off by
severe weather to our south. Probabilities across the area for over
an inch of rain are still high (over 80%); however, believe that
ensembles are washing out the nuances of the convection. Some areas
could see more than 2" (ensemble probabilities 50-65% for the James
Valley and east of I-29), with deterministic guidance showing some
locations approaching 3" or more. Given the duration of the event,
shouldn't see much in the way of flooding, though heavier rain could
lead to localized ponding.
THURSDAY: Dry and cool Thursday with weak ridging in place and
northwesterly flow aloft. Highs in the 60s.
LATE WEEK INTO NEXT WEEKEND: Unsettled weather returns for the end
of the week and the weekend as short wave moves through the mid
levels followed by troughing for the weekend. Periods of showers and
storms return with slightly below average temperatures.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1035 PM CDT Sun May 18 2025
First push of showers and scattered thunderstorms is making its
way through the MO and James River Valleys as of 03z, and expect
them to continue northeast through the overnight. VFR conditions
will give way to MVFR/IFR conditions as multiple rounds of
showers and storms work through the area. Some breaks in
convection are expected, but there remains uncertainty in time,
so have left prevailing showers in for most of the period. A few
storms could be strong to severe, with hail the main threat.
Guidance indicates that there may be stronger easterly winds
behind showers/storms overnight and toward daybreak Monday (over
45 knots), but not confident enough in timing/potential for
mention. Otherwise, strong easterly winds prevail through
Monday night with gusts around 35 knots. Gusts begin to taper
toward the end of the period, but remain breezy.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
DISCUSSION...JM/SG
AVIATION...SG
Hazardous weather outlook, May 19, 3:02 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
402 AM CDT Mon May 19 2025
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-200915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
402 AM CDT Mon May 19 2025
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Today and tonight.
Isolated thunderstorms will be capable of producing hail to the size
of quarters through mid morning, along with pockets of heavy rain.
On the back side of the storms there is a risk of wind gusts of 50 to
60 mph.
Additional storms could become strong to severe this afternoon and
evening. The main threats would be large hail and damaging winds,
with an isolated tornado risk mainly along and south of highway 20
in northwestern Iowa.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Showers and isolated thunderstorms will continue on Tuesday and
Wednesday. Total rainfall amounts of 1 to 3 inches will be possible
for the period of Monday through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible.
In the hours before
Special weather statement, May 19, 3:35 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Sioux Falls SD
435 AM CDT Mon May 19 2025
SDZ038>040-052>070-191200-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Including the cities of Huron, De Smet, Arlington, Lake Preston,
Brookings, Wessington Springs, Alpena, Woonsocket, Howard,
Madison, Orland, Flandreau, Chamberlain, Kimball, Plankinton,
White Lake, Stickney, Mitchell, Alexandria, Emery, Salem,
Canistota, Bridgewater, Montrose, Sioux Falls, Wagner, Platte,
Lake Andes, Marty, Armour, Corsica, Delmont, Parkston, Freeman,
Menno, Tripp, Clayton, Parker, Centerville, Marion, Viborg,
Irene, Hurley, Chancellor, Canton, Lennox, Tea, Harrisburg,
Tyndall, Scotland, Springfield, Avon, Tabor, Yankton,
and Vermillion
435 AM CDT Mon May 19 2025
...Gusty Winds Associated With Showers...
Winds gusts of 45 to 55 mph will be possible on the back side of
showers as they move to the northeast across the area through 7
am. Loose objects may be blown around and high profile vehicles
may be impacted by these stronger winds.